Case Report IntroductIonHyperammonemia following lung transplant is a rare, but often fatal complication.[1] The majority of these patients have normal hepatic function.Some studies have linked the occurrence of hyperammonemia to a deficiency of hepatic glutamine synthetase activity; however, the exact pathophysiology is unknown.[2,3] Early and aggressive treatment with medications and dialysis may decrease mortality.[2,[4][5][6] When diagnosed late, hyperammonemia is often accompanied by seizures, severe cerebral edema, and increased intracranial pressure and frequently leads to death.[1,2,7,8] case report A 65-year-old male underwent lung transplant for idiopathic pulmonary fibrosis.He progressed well following transplant; however, his mental status waxed and waned and he had other postoperative issues including atrial fibrillation, hypoxemia requiring reintubation, and periods of hypotension requiring vasopressors.His medication regimen included narcotics for postoperative pain and calcineurin inhibitors for immunosuppression.On postoperative day (POD) 7, the patient had seizures.Continuous electroencephalogram (cEEG) revealed a prolonged focal motor seizure, suggestive of ongoing status epilepticus [Figure 1].Computed tomography (CT) of the head was normal.Seizures were treated with phenytoin, midazolam, and propofol.Tacrolimus and voriconazole were discontinued for concerns of neurotoxicity.The patient remained in status epilepticus on POD 8; ketamine, lacosamide, and valproic acid (VPA) were added.Later that night, seizure activity stopped, and cEEG demonstrated severe encephalopathy with diffuse slowing.Serum ammonia level was 830 µmol/L.Lactulose, rifaximin, and continuous renal replacement Hyperammonemia is a rare complication of lung transplant with a high mortality rate.It presents as encephalopathy and progresses to seizures, status epilepticus, coma, cerebral edema, and brain death.Multiple treatments have been documented including administration of medications, gut decontamination, and dialysis.However, no definitive treatments exist and mortality remains between 67% and 75%.We present the case of a 65-year-old male with idiopathic pulmonary fibrosis who developed refractory status epilepticus secondary to hyperammonemia following lung transplant.The patient presented on postoperative day 7 with super-refractory status epilepticus and normal computed tomography scan of the head.Hyperammonemia was suspected due to refractory seizures and confirmed with peak ammonia level >1000 µmol/L.Despite aggressive treatment, the patient developed global cerebral edema and died.Postmortem investigations revealed that the patient was positive for Ureaplasma parvum.Additional studies are needed to elucidate the exact mechanism of disease and investigate successful treatment options.
No takes yet. Share an insight, caveat, or question.
McLaughlin et al. (2018) studied this question.
Synapse has enriched 5 closely related papers on similar clinical questions. Consider them for comparative context: